Alert archive / Texas / Dust Storm Advisories in 2021
Dust Storm Advisory 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this dust storm advisory at Apr 9, 2021, 5:43 PM MDT for Lea County, New Mexico; 10 counties in Texas. It was in force for 47 min.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 5:43 PM MDT (23:43 UTC)
- Expired
- Apr 9, 2021, 6:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4018 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WWUS54 KMAF 092344
DSWMAF
Dust Advisory
National Weather Service Midland/Odessa TX
643 PM CDT Fri Apr 9 2021
NMC025-TXC003-033-115-135-165-173-227-317-329-495-100030-
/O.NEW.KMAF.DS.Y.0002.210409T2343Z-210410T0030Z/
Lea NM-Glasscock TX-Ector TX-Andrews TX-Midland TX-Gaines TX-
Borden TX-Winkler TX-Howard TX-Martin TX-Dawson TX-
643 PM CDT Fri Apr 9 2021
The National Weather Service in Midland has issued a
* Dust Advisory for...
Lea County in southeastern New Mexico...
Glasscock County in western Texas...
Northern Ector County in western Texas...
Andrews County in western Texas...
Midland County in western Texas...
Gaines County in western Texas...
Borden County in western Texas...
Northeastern Winkler County in western Texas...
Howard County in western Texas...
Martin County in western Texas...
Dawson County in western Texas...
* Until 730 PM CDT/630 PM MDT/.
* At 643 PM CDT/543 PM MDT/, a wall of dust was along a line
extending from 10 miles northeast of Maljamar to 17 miles east of
Andrews to near Coahoma, moving south at 25 mph.
HAZARD...Less than two miles visibility with strong wind in excess
of 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Hazardous travel.
* This includes Interstate 20 between mile markers 116 and 186.
Locations impacted include...
Midland, Odessa, Hobbs, Big Spring, Andrews, Lovington, Lamesa,
Seminole, Eunice, Seagraves, Tatum, Ackerly, Greenwood, Gail, Garden
City, Stanton, Goldsmith, Forsan, Monument and Sand Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!
&&
LAT...LON 3340 10305 3296 10306 3296 10183 3288 10126
3169 10142 3182 10237 3204 10297 3257 10382
3357 10350
TIME...MOT...LOC 2343Z 006DEG 23KT 3293 10359 3233 10225 3224 10127
$$
29What forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this dust storm advisory went out at Apr 9, 5:24 PM MDT, 19 minutes earlier.
Area forecast discussion, Apr 9, 5:24 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Fri Apr 9 2021
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Elevated and gusty northwest winds will become northerly to
northeasterly this evening with blowing dust expected to impact
HOB and MAF this evening. Winds will be easterly Saturday morning
then southerly during the afternoon. Outside of visibility
restrictions due to blowing dust, VFR conditions are expected.
&&
.PREV DISCUSSION... /issued 254 PM CDT Fri Apr 9 2021/
DISCUSSION...
A pacific cold front has moved through the area bringing
northwesterly winds and very dry air. Surface low pressure over
northwestern Texas will move east allowing northerly winds on its
western periphery to advect colder air into West Texas tonight.
Saturday will see temperatures close to normal, then surface high
pressure will move into East Texas causing a return flow that
will increase temps back about 10 degrees above normal on Sunday.
Next week will be characterized by a broad area of low pressure
over the northern U.S. with zonal westerly flow over the southern
states. The low pressure to our north will send another cold front
through the South Plains on Monday and a stagnant upper level
pattern will keep northeasterly or easterly winds in our CWA
through the end of the week preventing any kind of warming to
occur. Intermittent upper level disturbances will move across
New Mexico and Texas enhancing lift and keeping chance for
precipitation in the forecast. PoPs are broadly scattered and low
throughout the entirety of next week due to uncertainties in the
timing of these disturbances but hopefully in time we will be able
to get a better handle on their timing and be more specific on
exactly when and how much precipitation there will be. We are also
gaining confidence that next week will be near to below normal in
temperatures thanks not only to cold air advection, but an
abundance of cloud cover and precipitation. In fact, predominant
east winds will not be advecting in much cool air so most of the
cooling will likely be due to the amount of cloud cover in place
that day so high temps may be bouncing around a bit next week.
Hennig
FIRE WEATHER...
Gusty NW across all of SE NM and West TX will coupled with very
low RHs have exacerbated an already critically dry fuel level
across the region, prompting a continued fire threat areawide. RHs
presently are running between 5-11% everywhere with hi-res
guidance indicating a further drop in RHs this afternoon as
downsloping flow and dry air intrusion under the base of a
progressive disturbance in-of the southern plains will continue to
mix out any available moisture within the lower boundary layer.
Fuel loading may be the only saving grace for the entire region as
fuel moisture have crept down to the 1-2% range thanks to the
limited recoveries overnight and antecedent dry weather that has
plagued the region for the last several months. RFTI indices
approaching up to 8 (Extreme) in the mountains (Both GDP and Davis
Mtn/Foothill corridor) have brought the heightened concerns for
not only basic IA fire generation, but large fire concerns,
especially within any growth in the grasslands at higher
elevations since they were one of the few areas with any
appreciable precip the past several weeks. Adjacent plains and
valleys are running between 4-6 (Critical) on the RFTI with ERC's
generally in the 80-90th percentile with some spots of 90-96th
percentile in the Permian Basin, so long hanging fruit for RFW
issuance. One fire currently in the forecast zone with the South
Rim Fire in the Chisos still burning, likely being fed by the
ambient fire conditions present. Cold front tonight will glide
through the region, leading to a quick veering of the flow out of
the NE, so any fires present will be subject to hard flips in
direction, so definitely a cause for concern everywhere.
Aforementioned cold front will lead to at least a reprieve in RHs
for Saturday with near critical RHs confined to the Guadalupe
Mtns during the afternoon. NE flow will veer clockwise by the
afternoon with 20ft winds generally holding <15kts with ~20kts
possible in the mountains. Considering the lower wind field and
RHs near and slightly above 15%, opting to withhold a Fire Weather
Watch for now, but pending trends in obs and future guidance,
another Red Flag Warning is possible, but leaning RFD for now.
Sunday is another day of drier westerly flow with stronger
westerly flow out in the farthest west portions of the region. GDP
and the adjacent high plains of Culberson and Eddy will be
subject to greatest Fire Wx risk, so don't be surprised to see
another Fire Weather Watch/Red Flag setup for Sunday afternoon and
evening time frame. Conditions improve late Sunday night through
next week due to a succession of fronts, RH above critical
thresholds, and rain chances returning. Main concerns will be IA
potential due to dry lightning, so not completely out of the
woods.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 46 76 55 90 / 0 0 0 0
Carlsbad 47 77 49 88 / 0 0 0 0
Dryden 54 82 54 93 / 0 0 0 0
Fort Stockton 49 80 56 90 / 0 0 0 0
Guadalupe Pass 45 75 53 80 / 0 0 0 0
Hobbs 42 74 47 85 / 0 0 0 0
Marfa 44 81 48 83 / 0 0 0 0
Midland Intl Airport 47 77 54 89 / 0 0 0 0
Odessa 47 78 54 89 / 0 0 0 0
Wink 47 79 49 90 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
99/99/99Hazardous weather outlook, Apr 9, 12:45 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Fri Apr 9 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Fri Apr 9 2021 /1245 PM MDT Fri Apr 9 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Widespread critical fire weather conditions with extreme fire danger across Southeast New Mexico and West Texas this afternoon into this evening. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Fire weather concerns will continue through the weekend as dry conditions continue. Near critical to critical conditions will be possible across the Guadalupe and Delaware Mountains both Saturday and Sunday. Elevated to near critical fire weather will be possible in far West Texas and the Southeast New Mexico plains on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:06 AM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 19 hr |
| Apr 9, 5:16 PM MDT | Dust Storm Advisory | MAF | Lea | 29 min |
Nearby
Dust Storm Advisories in Texas, 2021Dust Storm Advisories in New Mexico, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.